Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 36, NWS Elko, NV

August 26, 2014Nye County, White Pine County, Nevada

NWS Elko, NV issued this flash flood warning at Aug 26, 2014, 12:22 PM PDT for Nye County, White Pine County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2014, 12:22 PM PDT (19:22 UTC)
Expired
Aug 26, 2014, 3:15 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

Counties Nye County, NV, White Pine County, NV

The radar

The Cedar City radar (KICX), 232 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 7.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

272 
WGUS55 KLKN 261922
FFWLKN
NVC023-033-262215-
/O.NEW.KLKN.FF.W.0036.140826T1922Z-140826T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
1222 PM PDT TUE AUG 26 2014

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL WHITE PINE COUNTY IN EASTERN NEVADA...
  THIS INCLUDES THE CITIES OF...PRESTON...LUND...
  NORTHEASTERN NYE COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 315 PM PDT

* AT 1215 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT VERY HEAVY RAINFALL IS OCCURRING OVER THE EGAN MOUNTAIN RANGE 
TO THE EAST OF LUND AND PRESTON. MULTIPLE RADARS ESTIMATE THAT ONE 
TO THREE INCHES OF RAINFALL AND SIGNIFICANT HAIL HAS OCCURRED WITH 
THIS STORM. THE STORM IS CONTINUING TO REMAIN STATIONARY WITH 
ADDITIONAL RAINFALL LIKELY. FLASH FLOODING IS ALREADY OCCURRING OR 
IS IMMINENT IN THE MOUNTAINS AND THIS WATER WILL LIKELY MOVE INTO 
PORTIONS OF LUND AND STATE ROUTE 318. ADDITIONAL FLASH FLOODING IS 
LIKELY IN THE WHITE PINE MOUNTAIN RANGES.    

LOCATIONS NEAR THE PATH OF INCLUDE...LUND AND PRESTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...SAW MILL CANYON 
ROAD...CHRISTMAS TREE CANYON...COTTONWOOD CANYON...AND WATER 
CANYON. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3867 11471 3867 11499 3866 11501 3886 11549
      3916 11529 3915 11493 3901 11468

$$

JRM
2 follow-up statements
424 
WGUS75 KLKN 262129
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
229 PM PDT TUE AUG 26 2014

NVC023-262136-
/O.CAN.KLKN.FF.W.0036.000000T0000Z-140826T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NYE NV-
229 PM PDT TUE AUG 26 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN NYE
COUNTY...

THE THREAT FOR FLASH FLOODING HAS ENDED AND THE WARNING IS 
CANCELLED. THE FLASH FLOOD WARNING FOR SOUTHERN WHITE PINE COUNTY 
CONTINUES FOR ANOTHER 45 MINUTES. USE CAUTION OF TRAVELING NORTH ON 
318.  

&&

LAT...LON 3870 11500 3894 11543 3909 11533 3902 11495
      3890 11469 3867 11471

$$

NVC033-262215-
/O.CON.KLKN.FF.W.0036.000000T0000Z-140826T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE PINE NV-
229 PM PDT TUE AUG 26 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR SOUTH
CENTRAL WHITE PINE COUNTY...

AT 225 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA. THE THREAT FOR FLASH FLOODING CONTINUES NEAR STATE ROUTE 318 
AND IN THE CANYONS OF THE EGAN MOUNTAIN RANGE. USE EXTREME CAUTION 
IF TRAVELING OR RECREATING NEAR THIS MOUNTAIN RANGE. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
PRESTON...LUND...THE EGAN MOUNTAINS...WATER CANYON ROAD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3870 11500 3894 11543 3909 11533 3902 11495
      3890 11469 3867 11471

$$

94
407 
WGUS75 KLKN 262207
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
307 PM PDT TUE AUG 26 2014

NVC033-262216-
/O.EXP.KLKN.FF.W.0036.000000T0000Z-140826T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE PINE NV-
307 PM PDT TUE AUG 26 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM PDT FOR SOUTH
CENTRAL WHITE PINE COUNTY...

THE THREAT FOR FLASH FLOODING HAS DIMINISHED...BUT MINOR FLOODING 
AND INCREASED FLOWS IN AREA STREAMS AND CREEKS WILL BE POSSIBLE INTO 
THE EVENING. THIS WILL ESPECIALLY OCCUR IN THE HIGHER ELEVATIONS OF 
THE EGAN MOUNTAINS. 

&&

LAT...LON 3870 11500 3894 11543 3909 11533 3902 11495
      3890 11469 3867 11471

$$

94

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:55 AM PDT, 9 hours 27 minutes earlier.

Area forecast discussion, Aug 26, 2:55 AM PDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
255 AM PDT TUE AUG 26 2014

.SYNOPSIS...AN AREA OF LOW PRESSURE WILL BRING ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS TODAY. THE BEST CHANCE FOR STORMS WILL
OCCUR ACROSS EASTERN NEVADA. HIGH PRESSURE BUILDS INTO THE REGION
ON WEDNESDAY...BRINGING DRY WEATHER AND WARMER TEMPERATURES.
PLEASANT WEATHER WILL LAST STRAIGHT INTO THE WEEKEND.

&&

.SHORT TERM...TUESDAY THROUGH WEDNESDAY. UPPER-LEVEL LOW IS
DRAPED ACROSS CENTRAL NEVADA AT THIS HOUR...WITH THE TROUGH AXIS
EXTENDING FROM JARBIDGE DOWN TO GABBS. THE 500MB CLOSED LOW WILL
SLOWLY PUSH EAST AND WEAKEN A BIT TODAY. THE STRONG EFFECTIVE BULK
SHEAR THAT BROUGHT A FEW SEVERE STORMS TO THE AREA...HAS PUSHED
OVER INTO UTAH...SO EXPECTING ORGANIZED CONVECTION TO BE
LIMITED. WITH THAT SAID...THERE IS STILL A CHANCE FOR A FEW STRONG
STORMS...ESPECIALLY IF WE GET SOME CLEARING THIS MORNING...AS -26C
500MB COLD POOL IS LOCATED DIRECTLY OVERHEAD. THIS WILL ALLOW A
GOOD HAIL GROWTH ZONE TODAY...WITH FAT CAPE IN THE -10 TO -30C
ZONE...IF WE CAN HEAT UP TO THE UPPER-70S. LOOKS LIKE THE BEST
CHANCE FOR CONVECTION WILL BE FURTHER EAST TODAY ACROSS WHITE PINE
AND EASTERN ELKO COUNTY. EXPECTING THE CONVECTIVE MODE TO PULSE
STORMS...WITH NICKEL SIZE HAIL...AND SOME LOCALLY HEAVY
DOWNPOURS...AS STORM MOTION WILL BE SLOW UNDER THE UPPER LEVEL
LOW. QPF MODEL BLEND AMOUNTS ARE HIGHEST ACROSS NORTHER WHITE PINE
AND SOUTHERN ELKO COUNTY TODAY.

ACTIVITY WILL DIMINISH THIS EVENING AS DRY WESTERLY FLOW
ESTABLISHES ITSELF ON THE BACKSIDE OF THE DEPARTING 500MB TROUGH.
IT WILL BE CLEAR TO THE WEST...WITH PARTIAL CLEARING ACROSS
EASTERN NEVADA. WEDNESDAY LOOKS TO BE A NICE DAY AS RIDGING BUILDS
INTO WESTERN NEVADA...WITH NORTHWEST FLOW OVER THE CWA. IT WILL BE
MOSTLY SUNNY WITH JUST SOME FAIR WX CUMULUS CLOUDS ACROSS THE
EAST. EXPECT HIGHS TO TREND UP BACK INTO THE 80S.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY. MODELS IN FAIRLY DECENT
AGREEMENT WITH THE UPPER LOW MOVING EAST LATE WEDNESDAY NIGHT INTO
THURSDAY...ALLOWING AN UPPER LEVEL RIDGE TO BUILD OVER THE FORECAST
AREA. THE WEATHER IS EXPECTED TO BE QUIET THROUGH SATURDAY WITH THE
UPPER RIDGE IN CONTROL OF NORTHERN NEVADA'S WEATHER. TEMPERATURES
DURING THIS TIME ARE ANTICIPATED TO BE AT TO ABOVE NORMAL FOR THIS
TIME OF YEAR. BY SATURDAY...MODELS ARE DEPICTING A TIGHTENING
PRESSURE GRADIENT WITH BREEZY WINDS EXPECTED IN THE AFTERNOON. RIGHT
NOW IT IS NOT LOOKING TOO BAD...WITH WIND SPEEDS OF 15-20G30-35 MPH.
WINDS ARE AGAIN EXPECTED TO BECOME BREEZY ON SUNDAY...MAINLY IN THE
AFTERNOON AND EVENING HOURS. HAVE KEPT THE WEATHER DRY FOR THE
REGION DURING THE WEEKEND WITH TEMPERATURES COOLING TO AT OR BELOW
NORMAL LEVELS

&&

.AVIATION...EXPECT MAINLY VFR CONDITIONS OVER THE NEXT 24 HOURS AT
ALL TAF SITES. THERE WILL BE SHOWERS AND THUNDERSTORMS AT KELY AND
KEKO LATER THIS AFTERNOON AND EVENING. CONDITIONS WILL TEMPORARILY
DROP TO MVFR FOR VSBY/CIGS IN THE MOST INTENSE STORMS. WIND GUSTS TO
45KT WILL BE POSSIBLE IN THUNDERSTORMS.

&&

.FIRE WEATHER...NO CRITICAL FIRE WEATHER CONDITIONS EXPECTED OVER
THE NEXT FEW DAYS. TODAY THE UPPER LEVEL LOW WILL BE CENTERED
DIRECTLY OVER THE REGION. THIS WILL ALLOW ANOTHER ROUND OF WETTING
RAIN SHOWERS AND THUNDERSTORMS...WITH THE GREATEST COVERAGE OF
STORMS EXPECTED ACROSS FWZ 470 AND 455. MINIMUM RELATIVE HUMIDITY
VALUES WILL REMAIN RELATIVELY HIGH ONCE AGAIN TODAY AS HIGH TEMPS
STRUGGLE TO GET OUT OF THE 70S. WINDS WILL BE LIGHT TODAY...WITH
GOOD R.H. RECOVERIES TONIGHT ONCE AGAIN. PATTERN CHANGE EXPECTED
ON WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE REGION THROUGH
FRIDAY...BRINGING WARM AND DRY CONDITIONS. WINDS COULD BEGIN TO
INCREASE ON FRIDAY INTO SATURDAY AS A DRY PACIFIC NORTHWEST COLD
FRONT APPROACHES THE REGION.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

95/86/86/95
Hazardous weather outlook, Aug 26, 3:02 AM PDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
302 AM PDT TUE AUG 26 2014

NVZ031-033>035-038-039-270300-
NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
302 AM PDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA AND NORTHEAST NEVADA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED AFTERNOON THUNDERSTORMS WILL DEVELOP ONCE AGAIN ACROSS
THE REGION THIS AFTERNOON. A FEW OF THE STORMS COULD BE
STRONG...WITH THE BIGGEST THREAT BEING SMALL HAIL AND LOCALLY
HEAVY RAIN. THE GREATEST THREAT FOR STRONG STORMS WILL BE ACROSS
EASTERN ELKO AND WHITE PINE COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Aug 26, 12:01 PM PDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1201 PM PDT TUE AUG 26 2014

NVZ035-261930-
WHITE PINE COUNTY NV-
1201 PM PDT TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHITE PINE COUNTY UNTIL
1230 PM PDT...

AT 1200 PM PDT..NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES NORTHWEST OF RUTH...MOVING NORTH AT 15
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. LARGE AMOUNTS OF SMALL HAIL IS LIKELY...WITH
HAIL UP TO PENNY SIZE.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL WHITE PINE COUNTY SOUTHWEST OF CHERRY CREEK...
  RURAL CENTRAL WHITE PINE COUNTY SOUTHEAST OF BIG BALD MOUNTAIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3974 11539 3981 11503 3950 11501 3946 11524
TIME...MOT...LOC 1900Z 176DEG 16KT 3958 11515

TURNER
Special weather statement, Aug 26, 12:21 PM PDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1221 PM PDT TUE AUG 26 2014

NVZ035-041-262000-
NORTHEASTERN NYE COUNTY NV-WHITE PINE COUNTY NV-
1221 PM PDT TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NYE AND WESTERN
WHITE PINE COUNTIES UNTIL 100 PM PDT...

AT 1220 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DUCKWATER...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. TORRENTIAL RAINFALL MAY CAUSE LOCALIZED
FLOODING ALONG AND NEAR DUCKWATER ROAD.

* LOCATIONS IMPACTED INCLUDE...
  DUCKWATER...
  DUCKWATER ROAD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3919 11587 3913 11555 3887 11565 3888 11588
TIME...MOT...LOC 1920Z 185DEG 20KT 3897 11575

TURNER

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:03 PM PDTSpecial Weather StatementLKN57 min
Aug 25, 5:05 PM PDTSevere Thunderstorm WarningLKNElko40 min
Aug 25, 5:07 PM PDTSpecial Weather StatementLKNEureka53 min
Aug 25, 5:13 PM PDTSpecial Weather StatementLKNLander62 min
Aug 25, 5:31 PM PDTSevere Thunderstorm WarningLKNElko59 min
Aug 25, 5:33 PM PDTSpecial Weather StatementLKNElko57 min
Aug 25, 5:43 PM PDTSevere Thunderstorm WarningLKNElko47 min
Aug 25, 5:56 PM PDTSevere Thunderstorm WarningLKNElko64 min
Aug 25, 6:12 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 25, 6:24 PM PDTSpecial Weather StatementLKNEureka36 min
Aug 25, 6:29 PM PDTSpecial Weather StatementLKN31 min
Aug 26, 12:01 PM PDTSpecial Weather StatementLKNWhite Pine29 min
Aug 26, 12:21 PM PDTSpecial Weather StatementLKN39 min
Aug 26, 12:40 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Aug 26, 12:45 PM PDTSpecial Weather StatementLKNWhite Pine45 min
Aug 26, 1:22 PM PDTSpecial Weather StatementLKN38 min
Aug 26, 2:43 PM PDTSpecial Weather StatementLKN32 min
Aug 26, 3:22 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Aug 26, 3:54 PM PDTSpecial Weather StatementLKN36 min
Aug 26, 3:56 PM PDTSpecial Weather StatementLKN19 min

Nearby

Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.